Antibiotics tied to rare, serious drug-related skin reactions: Study

Antibiotic use has been linked to two rare but painful and sometimes deadly skin reactions: Stevens-Johnson syndrome and toxic epidermal necrolysis, a new study reports.

Advertisement

Twenty-eight percent of reactions were associated with antibiotics, particularly the sulfonamide class of drugs, researchers from Vanderbilt University Medical Center in Nashville, Tenn., and the University of Toronto in Canada found. 

Nearly 3,000 patient cases from 38 studies were analyzed and examined for risk factors of the severe skin reactions. Sulfonamide and penicillins were the two leading classes of antibiotics implicated in most cases. 

“These findings highlight the importance of antibiotic stewardship, clinician education and awareness, and weighing the risk-benefit assessment of antibiotic choice and duration,” researchers wrote.

Becker’s 3rd Annual Fall Chief Pharmacy Officer Summit is the top tier event that the people leading the future of pharmacy convene. This 3-day event is built specifically for Chief Pharmacy Officers and senior pharmacy leaders. The sessions examine the workforce, financial and clinical priorities shaping pharmacy today. Becker’s is where candid discussions flourish and new ideas thrive. Becker's 3rd Annual Fall Chief Pharmacy Officer Summit

Advertisement

Next Up in Pharmacy

Advertisement

Comments are closed.